Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Charleston, SC

July 1, 2005Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 1, 2005, 10:17 PM EDT for Hampton County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 10:17 PM EDT (02:17 UTC)
Expired
Jul 1, 2005, 11:00 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 28 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:35 PM EDTTSTM WND DMGHampton, SCTREES AND POWER LINES DOWN ALONG JOEY ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2950 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 020217
SVRCHS
SCC049-020300-
/O.NEW.KCHS.SV.W.0090.050702T0217Z-050702T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1017 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 1100 PM EDT

* AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
  WAS LOCATED NEAR HAMPTON...OR ABOUT OVER HAMPTON...MOVING EAST AT
  10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BRUNSON AND LURAY...
  HAMPTON...
  CROCKETVILLE...
  VARNVILLE AND MILEY...
  ALMEDA...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3301 8107 3293 8121 3280 8126 3276 8096
      3290 8099

$$

24
2 follow-up statements
000 
WWUS52 KCHS 020246
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 PM EDT FRI JUL 1 2005

SCC049-020300-
/O.CON.KCHS.SV.W.0090.000000T0000Z-050702T0300Z/
HAMPTON-
1045 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR HAMPTON COUNTY...

AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VARNVILLE...OR ABOUT 
OVER HAMPTON...MOVING EAST AT 10 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALMEDA...
CUMMINGS...MILEY AND VARNVILLE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3296 8105 3291 8108 3275 8108 3280 8090
      3290 8099

$$

24
000 
WWUS52 KCHS 020257
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1056 PM EDT FRI JUL 1 2005

SCC049-020306-
/O.EXP.KCHS.SV.W.0090.000000T0000Z-050702T0300Z/
HAMPTON-
1056 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON COUNTY WILL EXPIRE AT
1100 PM EDT...

AT 1056 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3296 8105 3291 8108 3275 8108 3280 8090
      3290 8099

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:15 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 1, 9:15 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EDT FRI JUL 1 2005

.SHORT TERM /OVERNIGHT/...
AXIS OF BEST LOW LEVEL MCON SLOWLY SHIFTING ESE INTO OUR WRN ZONES
THIS EVENING...BUT LOSS OF SURFACE HEATING SHOULD TAKE SOME OF THE
EXPLOSIVE PUNCH FROM THE UPDRAFTS THAT THE CAE CWA HAS SEEN THE PAST
FEW HOURS. THE POTENTIAL STILL EXISTS FOR AN ISOLATED SEVERE STORM
THROUGH MIDNIGHT...BUT BETTER CHCS FOR STRONG STORMS WITH HEAVY RNFL
MAINLY TO THE W OF INTERSTATE 95.

OTHER ISOLATED SHOWERS AND STORMS WERE LOOMING NEAR THE ALTAMAHA
RIVER BASIN NEAR THE BASE OF THE SFC TROF WHERE SOME LOW LVL
CONVERGENCE WAS ALSO RESIDING.

WITH BKN LINE OF CONVECTION MAKING SOME PUSH INTO VERY UNSTABLE
AIR MASS...WILL UPDATE THE ZONES WITH SOME CHCY POPS AND MAINTAIN
SOME SLGT CHC POPS AFTER MIDNIGHT NRN ZONES.

&&

.MARINE...
SHORELINE OBS AND AREA BUOYS INDICATING WIND SPEEDS OF NR 15 KT FROM
THE SSW. WINDS LOOK TO REMAIN PRIMARILY SW...ALTHOUGH MORE OF A WLY
COMPONENT SHOULD TAKE OVER THRU THE EARLY MRNG HRS. TROF JUST INLAND
CREATING A BIT OF A PINCHED GRAD THAT SHOULD SUSTAIN ITSELF THRU THE
OVRNGT HRS SO WILL BUMP UP WIND SPEEDS A CATEGORY FOR ALL NEARSHORE
WATERS AND THE HARBOR. WILL ALSO MAINTAIN SLGT CHC FOR TSTMS WITH
ACTIVITY OVR THE MIDLANDS MOVG EWD. WAVE HEIGHTS LOOK GOOD.

&&

.AVIATION...
SEABREEZE HAS FINALLY CLEARED KSAV THIS EVENING AND WINDS HAVE
SHIFTED TO A MORE SLY DIRECTION. DO NOT EXPECT CONVECTION TO REACH
EITHER SITE INTACT...ALTHOUGH A DISTANT CB IS POSSIBLE AT KCHS THIS
EVENING AS REMNANT CONVECTION SHIFTS EAST. SEABREEZE FOR SAT IS
EXPECTED TO BE SIMILAR TO TODAY WITH IT PUSHING THROUGH KCHS MUCH
EARLIER THAN KSAV DUE TO ITS BULGING NATURE. APPROACHING COLD FRONT
MAY KEEP WINDS SLIGHTLY MORE SWLY FOR THE EARLY AFTERNOON. A
SLIGHTLY BETTER SHOT AT CONVECTION IS IN STORE AS THE FRONT AND
SEABREEZE WILL LIKELY PROVIDE A GOOD TRIGGER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

24/JRL/JPC
Hazardous weather outlook, Jul 1, 5:30 AM EDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
530 AM EDT FRI JUL 1 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-021200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
530 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT...HEAT INDEX VALUES AROUND 105 DEGREES ARE EXPECTED FOR A
BRIEF PERIOD THIS AFTERNOON AWAY FROM THE COAST AS TEMPERATURES RISE
INTO THE LOWER TO MID 90S. REFER TO THE LATEST SPECIAL WEATHER
STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS MUCH OF THE AREA. A FEW OF THE STORMS COULD PRODUCE
DAMAGING WINDS...LARGE HAIL AND ISOLATED FLOODING. REFER TO THE
LATEST SPECIAL WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.HEAT...HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED
SATURDAY AFTERNOON AWAY FROM THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 1, 9:51 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
951 PM EDT FRI JUL 1 2005

SCZ040-042>044-020245-
ALLENDALE-DORCHESTER-HAMPTON-INLAND COLLETON-
951 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...ALLENDALE
COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 1045 PM EDT...

AT 951 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED FROM ALLENDALE SOUTH TO
NEWINGTON...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VALENTINE...SEIGLING...
ROUSE...LURAY...GIFFORD...ESTILL...BARTON...AL LENDALE...DUKES AND
FAIRFAX THROUGH 1045 PM EDT.

GUSTY WINDS 35 TO 45 MPH AND SMALL HAIL WILL ACCOMPANY THE STRONGER
STORMS.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.